Tennessee, 2025Flood in Tennessee, April 7 to 8, 2025
April 7 to 8, 2025 · NWS MRX · 1 event in 1 county or zone
A cold front swept through the southern Appalachian region on April 6th, producing several hours of moderate to heavy rainfall in the mountains of east Tennessee and western North Carolina. Runoff from this event resulted in the Pigeon River at Newport going into minor flood stage from late in the evening on April 7th and lasting into the early morning hours on April 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through the southern Appalachian region on April 6th, producing several hours of moderate to heavy rainfall in the mountains of east Tennessee and western North Carolina. Runoff from this event resulted in the Pigeon River at Newport going into minor flood stage from late in the evening on April 7th and lasting into the early morning hours on April 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 7, 6:24 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 7, 6:24 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
724 PM EDT Mon Apr 7 2025
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 223 PM EDT Mon Apr 7 2025
Key Messages:
1. Light rain late this afternoon into early evening especially
north and east, then a few light rain showers later tonight mainly
north and mountains with light snow showers possible over the
highest peaks.
2. Temperatures will be well below normal.
Discussion:
The upper level short wave trough to our west will move across the
area early tonight and off to our east, and a reinforcing shot of
colder air will push into the area behind a moisture starved cold
front later tonight. We will see some light rain ahead of the
approaching short wave late this afternoon into early evening
especially north and east, but this will push out quickly tonight.
As colder air pushes in later tonight on northwest winds there will
likely be enough orographic lift to wring out a few light showers
over the northern and eastern higher terrain later tonight, and by
this time it may be cold enough for a few snow showers over the
highest elevations. However, little or no accumulation is expected
even over the highest peaks. It will be quite cold with low
temperatures in the 30s in most valley locations, but enough wind
and clouds are expected to keep the chances for significant frost
low.
Monday will see cold surface high pressure to our northwest building
into our area, and despite quite a bit of sunshine temperatures will
be around 10 to 15 degrees below seasonal normals.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 223 PM EDT Mon Apr 7 2025
Key Messages:
1. Widespread frost/freeze conditions are expected Wednesday morning.
2. A weak system will bring a return to precipitation Thursday and
Friday.
3. Cooler temperatures arrive again late week into the weekend.
Discussion:
An upper trough will remain in place as surface high pressure
centers over the region Tuesday night. Strong subsidence will lead
to favorable radiational cooling conditions. Paired with below
normal upper level heights, widespread frost/freeze conditions will
develop Wednesday morning. The strong high pressure will keep
conditions dry with a slight warming trend relative to the previous
days high temperatures Wed afternoon.
Wednesday night into Thursday a shortwave will translate across the
upper Mississippi River Valley and into the Great Lakes region while
a ~1001mb area of low pressure progresses into the Ohio Valley. An
associated cold front will bring a return of precipitation chances
locally. Overall, instability looks minimal with this activity so
mostly showers are expected but it is possible we could have a few
rumbles of thunder. Latest NAM12 soundings suggest by late Thursday
afternoon mid-level lapse rates will increase to near 7.5-8.0 C/km
as cold air filters in aloft. With freezing levels falling to near
6kft it is possible we could see some graupel or small hail with
this activity. Precipitation chances will linger through Friday as
the surface system loses eastward momentum and nearly stalls along
the Mid-Atlantic coast.
Another period of cooler temperatures is expected Friday into Sunday
morning among the post-frontal airmass and H5 heights between 550-
560dam, however, rain chances will come to an end Saturday morning
as the sfc low finally ejects northeast. The upper trough will then
eject northeast being replaced with brief shortwave ridging late
weekend into the new work week. This should allow for a warming
trend with above normal temperatures by next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 715 PM EDT Mon Apr 7 2025
Low clouds and some light drizzle lingers at TRI. Conditions will
be mainly VFR at CHA with clearing this evening and MVFR at
TYS/TRI. MVFR cigs should lift early at CHA. TYS and TRI should
hold onto MVFR or possibly VFR low clouds until Tuesday morning.
The period should end with VFR at all sites after 13Z Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 40 59 35 67 / 0 0 0 0
Knoxville McGhee Tyson Airport, TN 37 55 31 66 / 10 0 0 0
Oak Ridge, TN 35 55 31 65 / 0 0 0 0
Tri Cities Airport, TN 34 52 28 63 / 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
LONG TERM....KRS
AVIATION...TD
Hazardous weather outlook, Apr 7, 1:26 PM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
226 PM EDT Mon Apr 7 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
226 PM EDT Mon Apr 7 2025 /126 PM CDT Mon Apr 7 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Freeze conditions are expected late tonight across the higher
elevations of the mountains, northern Plateau, and southwest
Virginia.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
For Tuesday night into Wednesday morning, freeze conditions are
expected to be widespread.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Flood, Cocke
- When
- April 7, 8:30 PM EST to April 8, 2:15 PM EST
- Where
- Cocke County, 0.97 mi SSW of Irish Cut to 1.03 mi ENE of Newport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.987, -83.186
Heavy rains in western North Carolina pushed the Pigeon River at Newport into minor flood stage for around 5 hours, beginning at 8:30 PM EST on April 7th and ending at 1:15 AM EST on April 8th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Kentucky, April 7, 20251 death · 1 event
- Tornadoes and Damaging Winds in Georgia, April 7, 2025$515,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Florida, April 7, 2025$103,000 · EF1 · 4 events
- Damaging Winds in North Carolina, April 7, 2025$54,000 · 56 kt wind · 11 events
- Damaging Winds in North Carolina, April 7, 202560 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, April 7 to 11, 20251 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 7, 202552 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 7 to 8, 20255 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 7, 20255 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 7, 20255 events
- Tornado and Damaging Winds in Georgia, April 7, 2025$5,000 · EF0 · 3 events
- Damaging Winds in Florida, April 7, 202550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251063.